Chinese Journal of Mathematics

Chinese Journal of Mathematics / 2014 / Article

Research Article | Open Access

Volume 2014 |Article ID 363050 | https://doi.org/10.1155/2014/363050

Mohammad W. Alomari, "New Čebyšev Type Inequalities and Applications for Functions of Self-Adjoint Operators on Complex Hilbert Spaces", Chinese Journal of Mathematics, vol. 2014, Article ID 363050, 10 pages, 2014. https://doi.org/10.1155/2014/363050

New Čebyšev Type Inequalities and Applications for Functions of Self-Adjoint Operators on Complex Hilbert Spaces

Academic Editor: Prasanna Kumar Sahoo
Received28 Jan 2014
Accepted20 May 2014
Published05 Jun 2014

Abstract

Several new error bounds for the Čebyšev functional under various assumptions are proved. Applications for functions of self-adjoint operators on complex Hilbert spaces are provided as well.

1. Introduction

In recent years the approximation problem of the Riemann-Stieltjes integral via the famous Čebyšev functional increasingly became essential. In 1882, Čebyšev [1] derived an interesting result involving two absolutely continuous functions whose first derivatives are continuous and bounded and is given by and the constant is the best possible.

In 1935, Grüss [2] proved another result for two integrable mappings , such that and ; the inequality holds, and the constant is the best possible.

In [3, p 302] Beesack et al. have proved the following Čebyšev inequality for absolutely continuous functions whose first derivatives belong to spaces: where , , and .

For the constant we have for all , . Furthermore, we have the following particular cases in (4).(1)If , we have (2)If , we have

In 1970, Ostrowski [4] has proved the following combination of the Čebyšev and Grüss results: where is absolutely continuous with and is Lebesgue integrable on and satisfying , for all . The constant is the best possible.

In 1973, Lupaş [5] has improved Beesack et al. inequality (7), as follows: provided that , are two absolutely continuous functions on with , where . The constant is the best possible.

More recently, and using the identity ([3], page 246), Dragomir [6] has proved the following inequality.

Theorem 1. Let be of bounded variation on and a Lebesgue integrable function on ; then where denotes the total variation of on the interval . The constant is best possible in (12).

Another result when both functions are of bounded variation was considered in the same paper [6], as follows.

Theorem 2. If are of bounded variation on , then The constant is best possible in (13).

Many authors have studied the functional (1) and, therefore, several bounds under various assumptions have been obtained; for more new results and generalizations the reader may refer to [621].

On other hand and in order to study the difference between two Riemann integral means, Barnett et al. [22] have proved the following estimates.

Theorem 3. Let be an absolutely continuous function with the property that ; that is, Then for , we have the inequality
The constant in the first inequality and in the second inequality are the best possible.

After that, Cerone and Dragomir [23] have obtained the following three results as well.

Theorem 4. Let be an absolutely continuous mapping. Then for , we have the inequalities where , and . Both inequalities in (16) are sharp.

Theorem 5. Assume that the mapping is of - -Hölder type on . Then for , we have the inequality Inequality (17) is best possible in the sense that we cannot put in the right-hand side a constant less than .

Theorem 6. Let be a mapping of bounded variation on . The following bounds hold: where .

In this paper by utilising amongst others the inequalities from Theorems 36, several new bounds for the Čebyšev functional are provided.

The inequalities (15)–(18) are used in an essential way to obtain new error bounds for the , which gives a significant application for these inequalities. Applications for functions of self-adjoint operators on complex Hilbert Spaces are provided as well.

2. The Case When Is of Bounded Variation

We may start with the following result.

Theorem 7. Let be such that is of bounded variation on and is absolutely continuous on ; then where are the usual Lebesgue norms; that is,

Proof. Using integration by parts, we have It is known that for a continuous function and a function of bounded variation, the Riemann-Stieltjes integral exists and one has the inequality As is of bounded variation on , by (22) we have In the inequality (15), setting and , we get Substituting (24) into (23), we get since , occurs at , therefore, , which proves the first inequality in (19).
In the inequality (16), setting and , we get Substituting (26) into (23), we get where and , which proves the second and the third inequalities in (19).

Another result when is of - -Hölder type is as follows.

Theorem 8. Let be such that is of bounded variation on and is of - -Hölder type on ; then

Proof. As is of bounded variation and is of - -Hölder type on , by (23) and using (17) we have since , which completes the proof.

Theorem 9. Let be such that is of bounded variation on and is monotonic nondecreasing on ; then

Proof. As and is of bounded variation on and is monotonic nondecreasing on , by (22) and using (23) we have In the third part of inequality (18), setting and , we get Substituting (32) into (31), we get and thus the proof is finished.

3. The Case When Is Lipschitzian

In this section, we give some new bounds when is -Lipschitzian.

Theorem 10. Let be such that is -Lipschitzian on and is an absolutely continuous on ; then where and .

Proof. Using the fact that for a Riemann integrable function and -Lipschitzian function , one has the inequality As is -Lipschitzian on , by (35) we have where for the last inequality we used the inequality (15), with and , (see (24)).
In the inequality (16), setting and , we get Substituting (37) into (36), we get where , and which proves the second and the third inequalities in (34).

Theorem 11. Let be such that is -Lipschitzian on and is of - -Hölder type on ; then

Proof. As is -Lipschitzian and is of - -Hölder type on , by (36) and using (17) we have where, for the last inequality, a simple calculation yields that which completes the proof.

Corollary 12. In Theorem 11, if is -Lipschitzian on , then we have

Theorem 13. Let be such that is of bounded variation on and is monotonic nondecreasing on ; then

Proof. As is -Lipschitzian on and is monotonic nondecreasing on , by (35) and using (36) we have In the third part of inequality (18), setting and , we get Substituting (46) into (45), we get which completes the proof.

4. More Inequalities

In this section we give other related results.

Theorem 14. Let be such that and are of bounded variation on ; then The constant is the best possible.

Proof. As and is of bounded variation on , by (22) and using (23), we have In the first inequality of (18), setting and , we get Substituting (50) into (49), we get which proves the inequality. The sharpness case trivially holds by taking , which completes the proof.

When the integrator is of bounded variation we have the following.

Theorem 15. Let be such that is -Lipschitzian on and is of bounded variation on ; then

Proof. As is -Lipschitzian on and is of bounded variation on , by (22) and using (23), we have In the second inequality of (18), setting and , we get Substituting (54) into (53), we get and the proof is completed.

When both functions are Lipschitzian we have the following.

Theorem 16. Let be, respectively, such that and are - and -Lipschitzian on ; then The constant is the best possible.

Proof. As and are - and -Lipschitzian on , respectively, by (35) and using (36), we have In the second inequality of (18), setting and , we get Substituting (58) into (57), we get which proves the inequality. The sharpness case trivially holds by taking , which completes the proof.

Remark 17. Let be as in Theorems 716. By applying the same techniques used in the corresponding proofs of each theorem, we may obtain several inequalities for monotonic nondecreasing integrator using the fact that for a monotonic nondecreasing function and continuous function , one has the inequality We leave the details to the interested reader.

5. Applications for Self-Adjoint Operators

We denote by the Banach algebra of all bounded linear operators on a complex Hilbert space . Let be self-adjoint and let be defined for all as follows: Then for every the operator is a projection which reduces .

The properties of these projections are collected in the following fundamental result concerning the spectral representation of bounded self-adjoint operators in Hilbert spaces; see for instance [24, page 256].

Theorem 18 (Spectral Representation Theorem). Let be a bonded self-adjoint operator on the Hilbert space and let and . Then there exists a family of projections , called the spectral family of , with the following properties:(a) for ;(b) , and for all ;(c)we have the representation
More generally, for every continuous complex-valued function defined on and for every there exists a such that whenever this means that where the integral is of Riemann-Stieltjes type.

Corollary 19. With the assumptions of Theorem 18 for , , and we have the representations In particular, Moreover, we have the equality

We recall the following result (see [25]) that provides an upper bound for the total variation of the function on an interval .

Theorem 20. Let be the spectral family of the bounded self-adjoint operator and let and . Then for any and we have the inequality where denotes the total variation of the function on .

Remark 21. For with and we get from (70) the inequality for any .
This implies, for any , that where denotes the limit .

The inequality (72) was also proved in the recent monographs [26, 27] and will be utilized in the following.

After these preparations we can state and prove the following trapezoidal type inequality for functions of self-adjoint operators on Hilbert spaces.

Theorem 22. Let be a bonded self-adjoint operator on the Hilbert space and let and . If is such that its derivative is of bounded variation on , then we have the inequality for any .

Proof. Utilising the inequality (48) for the function of bounded variation and the continuous function we have for any .
By the Spectral Representation Theorem we have for any .
Substituting these values into (74) we deduce after simple calculations the desired result (73).

The above inequality (73) can be utilized for different particular functions of interest in Operator Theory, such as the power, logarithmic, and exponential functions.

If we take with , then for any positive operator with we have the inequality for any .

If we take the function , then for any positive definite operator with we have the inequality for any .

Finally, if we take , then we have for any self-adjoint operator with the inequality for any , .

Conflict of Interests

The author declares that there is no conflict of interests regarding the publication of this paper.

References

  1. P. L. Čebyšev, “Sur les expressions approximatives des intègrals dèfinis par les outres prises entre les même limites,” Proceedings of the Mathematical Society of Kharkov, vol. 2, pp. 93–98, 1882. View at: Google Scholar
  2. G. Grüss, “Über das Maximum des absoluten Betrages von 1/(ba)abf(x)g(x)dx1/(ba)2abf(x)dxabg(x)dx,” Mathematische Zeitschrift, vol. 39, no. 1, pp. 215–226, 1935. View at: Publisher Site | Google Scholar | MathSciNet
  3. D. S. Mitrinović, J. E. Pečarić, and A. M. Fink, Classical and New Inequalities in Analysis, Kluwer Academic Publishers, Dordrecht, The Netherlands, 1993. View at: Publisher Site | MathSciNet
  4. A. M. Ostrowski, “On an integral inequality,” Aequationes Mathematicae, vol. 4, no. 3, pp. 358–373, 1970. View at: Publisher Site | Google Scholar
  5. A. Lupaş, “The best constant in an integral inequality,” Mathematica, vol. 15, no. 38, pp. 219–222, 1973. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  6. S. S. Dragomir, “New Grüss' type inequalities for functions of bounded variation and applications,” Applied Mathematics Letters, vol. 25, no. 10, pp. 1475–1479, 2012. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  7. M. W. Alomari, “Some Grüss type inequalities for Riemann-Stieltjes integral and applications,” Acta Mathematica Universitatis Comenianae, vol. 81, no. 2, pp. 211–220, 2012. View at: Google Scholar
  8. M. W. Alomari and S. S. Dragomir, “Mercer-Trapezoid rule for Riemann-Stieltjes integral with applications,” Journal of Advances in Mathematics, vol. 2, no. 2, pp. 67–85, 2013. View at: Google Scholar
  9. M. W. Alomari, “A companion of Ostrowski's inequality for the Riemann-Stieltjes integral abf(t)du(t), where f is of bounded variation and u is of r-H-Hölder type and applications,” Applied Mathematics and Computation, vol. 219, no. 9, pp. 4792–4799, 2013. View at: Publisher Site | Google Scholar
  10. M. W. Alomari, “Difference between two Stieltjes integral means,” Kragujevac Journal of Mathematics. In press. View at: Google Scholar
  11. M. W. Alomari, “A sharp bound for the Čebyšev functional of convex or concave functions,” Chinese Journal of Mathematics, vol. 2013, Article ID 295146, 3 pages, 2013. View at: Publisher Site | Google Scholar
  12. M. W. Alomari, “New sharp inequalities of Ostrowski and generalized trapezoid type for the Riemann–Stieltjes integrals and applications,” Ukrainian Mathematical Journal, vol. 65, no. 7, pp. 995–1018, 2013. View at: Publisher Site | Google Scholar | MathSciNet
  13. M. W. Alomari, “New Grüss type inequalities for double integrals,” Applied Mathematics and Computation, vol. 228, pp. 102–107, 2014. View at: Publisher Site | Google Scholar | MathSciNet
  14. M. W. Alomari and S. S. Dragomir, “New Grüss type inequalities for Riemann-Stieltjes integral with monotonic integrators and applications,” Annals of Functional Analysis, vol. 5, no. 1, pp. 77–93, 2014. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  15. M. W. Alomari and S. S. Dragomir, “Some Grüss type inequalities for the Riemann–Stieltjes integral with Lipschitzian integrators,” Konuralp Journal of Mathematics. In press. View at: Google Scholar
  16. S. S. Dragomir, “A generalisation of Cerone's identity and applications,” Tamsui Oxford Journal of Mathematical Sciences, vol. 23, no. 1, pp. 79–90, 2007. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  17. S. S. Dragomir, “Inequalities for Stieltjes integrals with convex integrators and applications,” Applied Mathematics Letters, vol. 20, no. 2, pp. 123–130, 2007. View at: Publisher Site | Google Scholar
  18. S. S. Dragomir, “Accurate approximations of the Riemann-Stieltjes integral with (l,L)-Lipschitzian integrators,” AIP Conference Proceedings, vol. 936, no. 1, p. 686, 2007. View at: Publisher Site | Google Scholar
  19. S. S. Dragomir, “Sharp Grüss-type inequalities for functions whose derivatives are of bounded variation,” Journal of Inequalities in Pure and Applied Mathematics, vol. 8, no. 4, article 117, 2007. View at: Google Scholar
  20. S. S. Dragomir, “Bounds for some perturbed Čebyšev functionals,” Journal of Inequalities in Pure and Applied Mathematics, vol. 9, no. 3, article 64, 2008. View at: Google Scholar | MathSciNet
  21. B. G. Pachpatte, “On Čebyšev type inequalities involving functions whose derivatives belong to Lp spaces,” Journal of Inequalities in Pure and Applied Mathematics, vol. 7, no. 2, article 58, 2006. View at: Google Scholar
  22. N. S. Barnett, P. Cerone, S. S. Dragomir, and A. M. Fink, “Comparing two integral means for absolutely continuous mappings whose derivatives are in L[a,b] and applications,” Computers and Mathematics with Applications, vol. 44, no. 1-2, pp. 241–251, 2002. View at: Publisher Site | Google Scholar
  23. P. Cerone and S. S. Dragomir, “Differences between Means with Bounds from a Riemann-Stieltjes Integral,” Computers and Mathematics with Applications, vol. 46, no. 2-3, pp. 445–453, 2003. View at: Publisher Site | Google Scholar
  24. G. Helmberg, Introduction to Spectral Theory in Hilbert Space, John Wiley & Sons, New York, NY, USA, 1969. View at: MathSciNet
  25. S. S. Dragomir, “Some trapezoidal vector inequalities for continuous functions of selfadjoint operators in Hilbert spaces,” Acta Mathematica Vietnamica, 2014. View at: Publisher Site | Google Scholar
  26. S. S. Dragomir, Operator Inequalities of the Jensen, Čebyšev and Grüss Type, Springer Briefs in Mathematics, Springer, New York, NY, USA, 2012. View at: Publisher Site | Zentralblatt MATH | MathSciNet
  27. S. S. Dragomir, Operator Inequalities of Ostrowski and Trapezoidal Type, Springer Briefs in Mathematics, Springer, New York, NY, USA, 2012. View at: Publisher Site | Zentralblatt MATH | MathSciNet

Copyright © 2014 Mohammad W. Alomari. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

 PDF Download Citation Citation
 Download other formatsMore
 Order printed copiesOrder
Views624
Downloads387
Citations

Related articles